Skip to content
My WebMD Sign In, Sign Up

FDA Advisories for Antidepressants

Font Size

Topic Overview

FDA advisories. The U.S. Food and Drug Administration (FDA) has issued advisories to patients, families, and health professionals to closely monitor for warning signs of suicidal behavior in children and adults younger than 25 who take antidepressants. This is especially important at the beginning of treatment or when doses are changed.

The FDA also advises patients to watch for an increase in anxiety, panic attacks, agitation, irritability, insomnia, impulsivity, hostility, and mania. It is most important to watch for these behaviors in children, who are less able to control their impulses and may be at greater risk for suicidal behaviors.

Recommended Related to Depression

Depression and Risky Behavior

Depression poses many dangers, burdening people with hopelessness and raising their risk of suicide. But in attempts to quell the pain, some turn to alcohol, drugs, and other harmful behaviors that endanger them even further, psychologists say. “There is a strong relationship between depression and high-risk behaviors,” says Pamela Cantor, PhD, a psychologist and lecturer at Harvard Medical School. “Excessive drinking, drug abuse, unsafe sex, and cutting are all self-injurious behaviors that...

Read the Depression and Risky Behavior article > >

The FDA has not recommended that children and young adults stop using antidepressants. If you have concerns about a child or young adult who is taking an antidepressant, talk to a doctor.

After reviewing 24 antidepressant trials involving over 4,400 children and teens, the FDA concluded that young people using antidepressants are more likely to report having suicidal thoughts and behavior. On average, 4 out of 100 children who used an antidepressant reported having suicidal thoughts or behavior, compared to 2 out of 100 who took a placebo. This means that 96 out of 100 children who used antidepressants did not report having suicidal thoughts or behavior. The highest risk was during the first few months of treatment. The study found no increase in completed suicides, and no suicides occurred in any of the trials studied.1

A newer study found that the benefit of taking antidepressants was greater than the risk of suicidal thoughts and behavior in children and teens.2

The FDA has asked drug companies to include in their packaging inserts a "black box" warning, the government's strongest medication warning. The warning, appearing in bold letters inside a black box, recommends that anyone considering the use of that drug (or any antidepressant) in a child or young adult needs to carefully balance the risk of taking the drug with the need to use it. It also recommends that family members and caregivers closely watch for warning signs of suicide in a child or young adult taking an antidepressant.

The black box warning notes the drug's approved uses. Right now, only certain antidepressants are approved for use in children and teens. But other antidepressants are commonly used. Health professionals often prescribe medicines that are not specifically approved but may still be safe and effective. This is called unlabeled use.

The FDA also requests that a Patient Medication Guide (MedGuide), with user-friendly information about suicide risk and precautions that can be taken, be handed out with each prescription or refill of a medicine.

Although suicidal thoughts and behavior are a risk for an antidepressant, the FDA recognizes that for many young people, the benefits of antidepressant treatment with proper precautions may be greater than the risks. Left untreated, depression can cause a number of long-term consequences, including suicidal behavior. For some young people, taking an antidepressant can help ease the symptoms of depression and may actually reduce the risk of suicide in the long run.

If your child is currently taking an antidepressant, watch carefully for warning signs, especially during the first few weeks of treatment. If you are concerned about the FDA advisory or about warning signs of suicide, contact your child's doctor.

No one should ever stop taking antidepressants suddenly. An antidepressant should be tapered off slowly and only under the supervision of a health professional. Abruptly stopping antidepressant medicines can cause side effects or a relapse into another depressive episode.

1

WebMD Medical Reference from Healthwise

Last Updated: May 03, 2013
This information is not intended to replace the advice of a doctor. Healthwise disclaims any liability for the decisions you make based on this information.
Next Article:

FDA Advisories for Antidepressants Topics

Hot Topics

WebMD Video: Now Playing

Click here to wach video: Dirty Truth About Hand Washing

Which sex is the worst about washing up? Why is it so important? We’ve got the dirty truth on how and when to wash your hands.

Click here to watch video: Dirty Truth About Hand Washing

Popular Slideshows & Tools on WebMD

feet
Solutions for 19 types.
Heart-Shaped Fried Egg
Can you benefit from them?
oatmeal and eggs
How to make the best choices for you.
dog begging at table
Foods your dog should never eat.
MS Overview
Recognizing symptoms.
Adult man lying awake in bed
How to recognize them.
chlamydia
Pictures and facts.
smiling woman
Fight the effects of getting older.
chicken and veggie kabobs
What are you eating tonight?
lone star tick
How to identify that bite.
young woman in sun
What to watch for.
woman clutching at stomach
Do you know what's causing yours?

Women's Health Newsletter

Find out what women really need.